Indiana, 2009

Flood in Indiana, April 6 to 7, 2009

April 6 to 7, 2009 · NWS IND · 1 event in 1 county or zone

The most significant rain of the month occurred on the 5th when 2 to 4 inches of rain fell in much of central Indiana. Because the area had been wet from rain in the later portion of March and the first three days of April, lowland flooding quickly developed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

The most significant rain of the month occurred on the 5th when 2 to 4 inches of rain fell in much of central Indiana. Because the area had been wet from rain in the later portion of March and the first three days of April, lowland flooding quickly developed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Apr 6, 12:00 AM EST, 0 minutes earlier.

Area forecast discussion, Apr 6, 12:00 AM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
100 AM EDT MON APR 6 2009

.AVIATION...DISCUSSION FOR 06/0600Z TAFS

IFR/LOW MVFR CIGS EXPECTED THRU THE FIRST HALF OF THE PD WITH MVFR
AFTER THAT.

AREA OF LOW PRESSURE WILL SLOWLY WORK EAST OF THE AREA. BAND OF
RAIN/SNOW WILL ROTATE INTO THE LAF AREA WITH SCT PRECIP ACROSS THE
REMAINDER OF THE SITES. PRECIP WILL TURN TO SNOW BY 12Z. EXPECT SCT
SHSN TO DIMINISH MON AFTN. HAVE GONE WITH MVFR VSBYS IN SHSN AT LAF
WHERE STEADIER SNOW EXPECTED...BUT WOULD NOT RULE OUT MVFR CIGS IN
ANY SHSN THRU MON MORNING.

WINDS WILL INCREASE OVERNIGHT WITH GUSTS AROOUND 25KT EXPECTED THRU
THE DAYLIGHT HOURS MON.

&&

.DISCUSSION...EVOLVING LRG UPPR TROF CURRENTLY OVR THE CENTRAL
SECTIONS OF THE COUNTRY WL GRADU SHFT EWD ACRS THE GRTLKS/OH VLY OVR
THE NEXT FEW DAYS. SEVERAL DISTURBANCES XPCTD TO ROTATE ARND THE
TROF...KEEPING THE WX UNSETTLED ACRS THE LOCAL AREA INTO TUES.
MODELS IN GENERAL AGREEMENT ON THE MAIN DETAILS. FCST FOCUS CENTERS
ON POPS/PCPN TYPE.

IN THE NR TERM...SFC OBS INDICATE OUTFLOW BOUNDARY HAS PUSHED SEWD
INTO THE FAR SRN COUNTIES. SFC LO WAS LOCATED E OF KSTL WITH WARM
FNT OVR THE FAR SW CORNER OF THE STATE. MODEL DATA/PRES FALLS
SUGGEST LO WL PASS ACRS CENTRAL IND THIS EVEN. SUSPECT WARM FNT MAY
TRY TO LIFT NE OVR THE NEXT FEW HRS...BUT SOME DOUBT AS TO HOW FAR
FNT WL ACTUALLY GET GIVEN THE LRG RAIN SHIELD/STABLE AMS N OF FNT.
AMS ALONG/S OF WARM FNT BECOMING QUITE UNSTABLE FOR THIS TIME OF
YEAR...SO RAPID DESTABILIZATION XPCTD IF ANY AREAS CAN GET INTO THE
WARM SECTOR. WT117 IN EFFECT TIL 23Z. WRAP ARND IN THE WAKE OF THE
LO SHOULD KEEP SOME PCPN GOING MOST OF THE NIGHT. WL KEEP HI POPS
GOING TONIGHT. THICKNESSES APPEAR TO COOL ENOUGH FOR A MIX OR CHANGE
OVR TO SNOW FM NW TO SE DURG THE PRE DAWN HRS.

IN THE LTR PDS...SEVERAL DISTURBANCES ROTATING ARND LRG SCALE TROF
WL KEEP SOME THREAT OF PCPN GOING INTO TUES. THICKNESSES SUGGEST
MOST OF THIS WL FALL AS SNOW. GIVEN THE LGT QPF AMOUNTS COMBINED
WITH WARM GROUND AND SFC TEMPS ABV FREEZING FOR MOST OF THE
EVENT...DON/T THINK THERE WL BE MUCH IN THE WAY OF ACCUMULATIONS.

GIVEN THE XPCTD CLD COVER/PCPN OVR THE NEXT COUPLE OF DAYS...WL
NARROW THE DIURNAL RANGE OF THE GFS MOS TEMP GUIDANCE THRU TUES.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

AVIATION...CS
PUBLIC...JAS
Hazardous weather outlook, Apr 5, 8:59 PM EST, 3 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
959 PM EDT SUN APR 5 2009

INZ021-028>030-035>037-043-044-061000-
CARROLL-WARREN-TIPPECANOE-CLINTON-FOUNTAIN-MONTGOMERY-BOONE-
VERMILLION-PARKE-
959 PM EDT SUN APR 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

MINOR FLOODING MAINLY ALONG SMALL STREAMS AND LOW LYING AREAS IS POSSIBLE
THROUGH THE LATE EVENING

MUCH COLDER AIR WILL ARRIVE LATE TONIGHT AND ALLOW SOME SNOW TO
MIX IN WITH RAIN SHOWERS TOWARDS MONDAY MORNING. NO ACCUMULATION
IS EXPECTED TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A VERY COLD AIRMASS OVER CENTRAL INDIANA WILL ALLOW FOR SNOW
SHOWERS TO FALL ON MONDAY AND MONDAY NIGHT. LIGHT ACCUMULATIONS OF
SNOW ON GRASSY SURFACES ARE POSSIBLE IN NORTH CENTRAL INDIANA.
ACCUMULATIONS SHOULD REMAIN LESS THAN HALF AN INCH.

A HARD FREEZE IS LIKELY MONDAY AND TUESDAY NIGHTS WITH
TEMPERATURES FALLING INTO THE MID 20S. THESE TEMPERATURES WILL KILL
ANY TENDER VEGETATION OUTSIDE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ045>047-051>055-060>063-067>071-061000-
PUTNAM-HENDRICKS-MARION-VIGO-CLAY-OWEN-MORGAN-JOHNSON-SULLIVAN-
GREENE-MONROE-BROWN-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-
959 PM EDT SUN APR 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

MINOR FLOODING MAINLY ALONG SMALL STREAMS AND LOW LYING AREAS IS POSSIBLE
THROUGH THE LATE EVENING

MUCH COLDER AIR WILL ARRIVE LATE TONIGHT AND ALLOW SOME SNOW TO
MIX IN WITH RAIN SHOWERS TOWARDS MONDAY MORNING. NO ACCUMULATION
IS EXPECTED TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A VERY COLD AIRMASS OVER CENTRAL INDIANA WILL ALLOW FOR SNOW
SHOWERS TO FALL ON MONDAY AND MONDAY NIGHT. A SLUSHY DUSTING MAY
BE POSSIBLE ON GRASSY SURFACES.

A HARD FREEZE IS LIKELY MONDAY AND TUESDAY NIGHTS WITH
TEMPERATURES FALLING INTO THE MID 20S. THESE TEMPERATURES WILL KILL
ANY TENDER VEGETATION OUTSIDE.

THERE WILL BE A CHANCE OF THUNDERSTORMS IN SOUTH CENTRAL INDIANA
THURSDAY NIGHT AND FRIDAY. CLOUD TO GROUND LIGHTNING WILL BE THE
PRIMARY HAZARD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY AFTER 1 PM THIS AFTERNOON.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ048-056-057-064-065-072-061000-
HANCOCK-SHELBY-RUSH-BARTHOLOMEW-DECATUR-JENNINGS-
959 PM EDT SUN APR 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

THE THUNDERSTORMS WILL BE ENDING BY MIDNIGHT EDT. THE STORMS WILL
BE CAPABLE OF DEADLY CLOUD TO GROUND LIGHTNING...HEAVY
RAIN...SMALL HAIL AND WIND GUSTS TO 45 MPH.

MUCH COLDER AIR WILL ARRIVE LATE TONIGHT AND ALLOW SOME SNOW TO
MIX IN WITH RAIN SHOWERS TOWARDS MONDAY MORNING. NO ACCUMULATION
IS EXPECTED TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A VERY COLD AIRMASS OVER CENTRAL INDIANA WILL ALLOW FOR SNOW
SHOWERS TO FALL ON MONDAY AND MONDAY NIGHT. A SLUSHY DUSTING MAY
BE POSSIBLE ON GRASSY SURFACES.

A HARD FREEZE IS LIKELY MONDAY AND TUESDAY NIGHTS WITH
TEMPERATURES FALLING INTO THE MID 20S. THESE TEMPERATURES WILL KILL
ANY TENDER VEGETATION OUTSIDE.

THERE WILL BE A CHANCE OF THUNDERSTORMS IN SOUTH CENTRAL INDIANA
THURSDAY NIGHT AND FRIDAY. CLOUD TO GROUND LIGHTNING WILL BE THE
PRIMARY HAZARD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY AFTER 1 PM THIS AFTERNOON.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ031-038>042-049-061000-
HOWARD-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-HENRY-
959 PM EDT SUN APR 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

THE THUNDERSTORMS WILL BE ENDING BY MIDNIGHT EDT. THE STORMS WILL
BE CAPABLE OF DEADLY CLOUD TO GROUND LIGHTNING...HEAVY
RAIN...SMALL HAIL AND WIND GUSTS TO 45 MPH. FLOODING IS ALSO
POSSIBLE MAINLY ALONG SMALL STREAMS AND LOW LYING AREAS.

MUCH COLDER AIR WILL ARRIVE LATE TONIGHT AND ALLOW SOME SNOW TO
MIX IN WITH RAIN SHOWERS TOWARDS MONDAY MORNING. NO ACCUMULATION
IS EXPECTED TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A VERY COLD AIRMASS OVER CENTRAL INDIANA WILL ALLOW FOR SNOW
SHOWERS TO FALL ON MONDAY AND MONDAY NIGHT. LIGHT ACCUMULATIONS OF
SNOW ON GRASSY SURFACES ARE POSSIBLE IN NORTH CENTRAL INDIANA.
ACCUMULATIONS SHOULD REMAIN LESS THAN HALF AN INCH.

A HARD FREEZE IS LIKELY MONDAY AND TUESDAY NIGHTS WITH
TEMPERATURES FALLING INTO THE MID 20S. THESE TEMPERATURES WILL KILL
ANY TENDER VEGETATION OUTSIDE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

KOCH

In the hours before

Special weather statement, Apr 5, 7:32 PM EST, 4 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
832 PM EDT SUN APR 5 2009

INZ037-039-045>047-053>055-062-063-060100-
BOONE-BROWN-HAMILTON-HENDRICKS-JOHNSON-MARION-MONROE-MORGAN-OWEN-
PUTNAM-
832 PM EDT SUN APR 5 2009

...STRONG THUNDERSTORM ADVISORY FOR EASTERN OWEN...EASTERN PUTNAM...
HENDRICKS...JOHNSON...MARION...MORGAN...NORTHERN BROWN...NORTHERN
MONROE...SOUTHERN BOONE AND SOUTHERN HAMILTON COUNTIES UNTIL 900 PM
EDT...

AT 830 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 16 MILES SOUTH OF FRANKFORT TO 26 MILES SOUTHWEST OF
INDIANAPOLIS TO 13 MILES NORTHWEST OF BLOOMINGTON...AND MOVING EAST
AT 25 MPH.

SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS.

* THESE STORMS WILL BE NEAR...
  ELLETTSVILLE AROUND 840 PM EDT...
  LEBANON AROUND 845 PM EDT...
  MARTINSVILLE AROUND 855 PM EDT...
  WHITESTOWN AROUND 900 PM EDT...

THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD THE RISK FOR
MINOR LOW LAND FLOODING BECOME MORE IMMINENT.

50
Special weather statement, Apr 5, 7:56 PM EST, 4 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
856 PM EDT SUN APR 5 2009

INZ037-039-046>048-054>056-062>064-060130-
BARTHOLOMEW-BOONE-BROWN-HAMILTON-HANCOCK-HENDRICKS-JOHNSON-MARION-
MONROE-MORGAN-SHELBY-
856 PM EDT SUN APR 5 2009

...STRONG THUNDERSTORM ADVISORY FOR BROWN...EASTERN BOONE...EASTERN
HENDRICKS...EASTERN MORGAN...HAMILTON...JOHNSON...MARION...
NORTHEASTERN MONROE...WESTERN BARTHOLOMEW...WESTERN HANCOCK AND
WESTERN SHELBY COUNTIES UNTIL 930 PM EDT...

AT 854 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 18 MILES SOUTHEAST OF FRANKFORT TO 9 MILES SOUTHWEST
OF INDIANAPOLIS TO BLOOMINGTON...AND MOVING EAST AT 30 MPH.

SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THESE STORMS.

* THESE STORMS WILL BE NEAR...
  WOODVILLE HILLS AROUND 900 PM EDT...
  YELLOWWOOD LAKE AROUND 905 PM EDT...
  MONUMENT CIRCLE AROUND 910 PM EDT...
  WESTFIELD AROUND 915 PM EDT...

50
Special weather statement, Apr 5, 8:29 PM EST, 3 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
929 PM EDT SUN APR 5 2009

INZ039-040-047>049-056-057-064-065-060200-
BARTHOLOMEW-DECATUR-HAMILTON-HANCOCK-HENRY-MADISON-MARION-RUSH-
SHELBY-
929 PM EDT SUN APR 5 2009

...STRONG THUNDERSTORM ADVISORY FOR BARTHOLOMEW...DECATUR...
HAMILTON...HANCOCK...NORTHEASTERN MARION...RUSH...SHELBY...SOUTHERN
MADISON AND WESTERN HENRY COUNTIES UNTIL 1000 PM EDT...

AT 927 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 19 MILES WEST OF ANDERSON TO SHELBYVILLE TO
COLUMBUS...AND MOVING EAST AT 30 MPH.

SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THESE STORMS.

* THESE STORMS WILL BE NEAR...
  FLAT ROCK AROUND 935 PM EDT...
  HOPE AROUND 940 PM EDT...
  WALDRON AROUND 945 PM EDT...
  MANILLA AROUND 950 PM EDT...

50
Special weather statement, Apr 5, 9:01 PM EST, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1001 PM EDT SUN APR 5 2009

INZ049-057-065-060230-
DECATUR-HENRY-RUSH-
1001 PM EDT SUN APR 5 2009

...STRONG THUNDERSTORM ADVISORY FOR NORTHEASTERN DECATUR...RUSH AND
SOUTHERN HENRY COUNTIES UNTIL 1030 PM EDT...

AT 959 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM SHIRLEY TO RUSHVILLE TO GREENSBURG...MOVING EAST AT
35 MPH.

SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THESE STORMS.

* THESE STORMS WILL BE NEAR...
  KENNARD AROUND 1005 PM EDT...
  GREENSBORO AROUND 1010 PM EDT...
  LEWISVILLE AROUND 1015 PM EDT...
  NEW CASTLE AROUND 1020 PM EDT...

THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD THE RISK FOR
MINOR LOW LAND FLOODING BECOME MORE IMMINENT.

50

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Clay

When
April 6, 12:00 AM EST to April 7, 9:45 AM EST
Where
Clay County, 2.05 mi NNW of Bowling Green to 1.72 mi N of Bowling Green
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.407, -87.015

Extensive flooding of bottomlands and some county roads occurred along the Eel River in Clay County in and near Bowling Green, IN. The river crested at 17.79 feet on April 6th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2009Every state in 2009This day in weather historyWarnings in Indiana, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 167676.